I recently thought I’d add Vitamin B2 to my aresenal, since I still struggle with mild to moderate headaches (though my dizziness is well controlled with Topamax - topiramate, to be precise). I had already upped my magnesium, since I was only taking 250 mg in the evening plus the 50 mg in my morning multivitamin: now I take 400 mg of magnesium in the PM.
The recommended dose of B2 for migraine prevention is 400 mg (daily recommended dose is just over 1 mg). So I’ve been taking 200 mg of B2 in the morning and 200 in the evening for about 3 weeks. I read it can take about 3 months before you see results, so when I had a headache yesterday I wasn’t surprised (we had a weather change here, a big trigger for me).
But I read something today that made me change my mind about B2. The University of Maryland Medical Center’s website says this about vitamin B2 (which is also known as riboflavin):
"Riboflavin is generally considered safe, even at high doses. However, because doses above 10 mg per day may cause eye damage from the sun, people who take high doses should wear sunglasses that protect their eyes from ultraviolet light.
Riboflavin does not seem to cause any serious side effects. Very high doses may cause itching, numbness, burning or prickling sensations, yellow or orange urine, and sensitivity to light."
I definitely have light sensitivity as a migraine trigger, and got FL-41 tinted glasses a few weeks ago because of this (for indoor wear only; I haven’t splurged yet for a dark pair for outdoors). Could the Vitamin B2 be making my eyes even MORE light sensitive?? I don’t need THAT going on!!
I did get the colored urine from the B2, and I don’t want to take a chance that my eyes are being made even MORE sensitive from it, so I’m going to discontinue it. Thought I would mention this info in case anyone else is trying B2 who also has light sensitivity as a migraine trigger.